Ohio, 2003

Tornado and Flood in Ohio, August 1 to 2, 2003

August 1 to 2, 2003 · NWS ILN · 8 events in 3 counties and zones

5 thunderstorm wind, 1 hail, 1 tornado, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 1, 2:05 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 2:05 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT FRI AUG 1 2003

LATEST VISIBLE SATELLITE IMAGERY SHOWED MODERATE CUMULUS DEVELOP
OVER MUCH OF THE CWFA.  THE EXCEPTION WAS OVER THE DAYTON/WAPOK
REGION WHERE A POCKET OF LOWER TO MID 60S DEWPOINTS HAVE PREVENTED
MODERATE CUMULUS DEVELOPMENT.  BELIEVE THIS POCKET WILL STILL GET
REPLACED WITH UPSTREAM UPPER 60S DEWPOINTS LATE THIS AFTN INTO THE
EVENING HOURS.

WATER VAPOR IMAGERY DEPICTED A WEAK S/WV ACRS MICH INTO WRN
INDIANA.  THIS INITIAL S/WV WILL PIVOT E INTO OUR AREA THIS
EVENING.  THIS WILL THEN BE FOLLOWED BY ANOTHER S/WV...NOW LOCATED
OVER IOWA/IL...LATER TONIGHT.  ATTM...WILL GO 40 POPS NW TO ABOUT 20
POPS SE.

UPR LVL CLOSED LOW WILL CONTINUE TO ROTATE OVER THE WRN GREAT
LAKES/UPR MS VLY THROUGH THE WEEKEND.  TANDEM OF S/WVS WILL AFFECT
THE REGION ON BOTH SATURDAY AND SUNDAY.  THERE WILL BE SOME WEAK LOW
LVL FORCING ON SATURDAY.  OTHERWISE...SHOWERS AND THUNDERSTORM
DEVELOPMENT THIS WEEKEND WILL BE LARGELY DEPENDENT ON UPR LVL
DYNAMICS (DPVA WITH S/WVS AND DIV ASSOCIATED WITH UPR LVL JET
STREAK).  PRECIP WATER VALUES SHOOT UP TO AROUND 1.8 INCHES ON
SATURDAY...SO SHOWERS/THUNDERSTORMS COULD BE HEAVY RAIN PRODUCERS.
WILL MENTION LOCALLY HEAVY RAIN IN THE ZONES.  S/WV ON SUNDAY IS
FCST TO COME THROUGH DURING THE AFTN HOURS...WHICH IS GOOD TIMING
FOR SHOWERS/THUNDERSTORMS TO FIRE UP.

FOR THE REMAINDER OF THE EXTENDED...MONDAY THROUGH THURSDAY...PESKY
UPR LOW WILL BE SLOW TO DISLODGE FROM THE GREAT LAKES REGION.  SMALL
CHANCE OF SHOWERS/THUNDERSTORMS (30) IN THE AFTERNOON AND EVENING
HOURS WILL BE EMPLOYED AS THERE WILL BE A LACK OF LARGE SCALE LOW
LVL FORCING OR UPR SUPPORT.  HOPEFULLY...CONDITIONS WILL DRY OUT ON
FRIDAY AS UPR LOW MOVES EAST OF THE REGION.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 1, 4:30 AM EST, 14 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON.
IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS
AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 6:42 PM EST, 45 minutes before
OHZ034-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT FRI AUG 1 2003

...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY...

A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.  THIS STORM WILL REACH
MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED.

CONIGLIO

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Mercer

When
August 1, 7:27 PM EST to 7:31 PM EST
Where
Mercer County, Rockford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Thunderstorm Wind, Mercer

When
August 1, 9:30 PM EST to 9:33 PM EST
Where
Mercer County, Ft Recovery
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -84.633

Large limbs were knocked down.

Thunderstorm Wind, Mercer

When
August 1, 9:59 PM EST to 10:01 PM EST
Where
Mercer County, 6 mi W of St Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.767

Large limbs were downed.

Thunderstorm Wind, Mercer

When
August 1, 10:05 PM EST to 10:09 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.400

Large limbs were downed.

Tornado, Auglaize

When
August 1, 10:10 PM EST to 10:25 PM EST
Where
Auglaize County, 1 mi SW of St Marys
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

A weak tornado with winds estimated at 80 mph skipped up and down several times across the western part of the county. The tornado traveled mostly over fields and downed numerous trees and powerlines.

Thunderstorm Wind, Auglaize

When
August 1, 11:00 PM EST to 11:03 PM EST
Where
Auglaize County, 2 mi E of Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -84.750

Trees and powerlines were downed.

Flood, Mercer

When
August 1, 11:43 PM EST to August 2, 12:30 AM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.633

A slow moving thunderstorm produced heavy rain across the county during the late evening. Several rural roads were flooded and impassible.

Thunderstorm Wind, Darke

When
August 1, 11:50 PM EST to 11:54 PM EST
Where
Darke County, 3 mi S of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -84.167

Trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376867, 5376868, 5376869, 5376866, 5377944, 5376870, 5376872, 5376871.